Alert archive / California / River Flood Warnings in 2017

River Flood Warning 12, NWS Sacramento, CA

January 18, 2017Tehama County, California

NWS Sacramento, CA issued this river flood warning at Jan 18, 2017, 8:44 AM PST for Tehama County, California. It took effect at Jan 18, 2017, 11:48 PM PST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 8:44 AM PST (16:44 UTC)
In effect from
Jan 18, 2017, 11:48 PM PST
Expired
Jan 23, 2017, 8:44 AM PST
In force
4 days
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
Minor

County Tehama County, CA

The radar

The Beale AFB radar (KBBX), 87 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sacramento River at Tehama Bridge (TEHC1).

Action stage
206.5 ft
Minor stage
209.5 ft
Moderate stage
216.5 ft
Major stage
217.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this river flood warning went out at Jan 18, 3:33 AM PST, 5 hours 11 minutes earlier.

Area forecast discussion, Jan 18, 3:33 AM PST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
333 AM PST Wed Jan 18 2017

.Synopsis...
First in series of winter storms moves through today with another
Friday and a third around Sunday. Higher elevation travel impacts
are likely due to snow and winds today and Thursday with lower
snow levels for the Friday and Sunday storms. Moderate to heavy
rain at the lower elevations with windy conditions today through
this evening and again on Sunday.

&&
.Discussion...
The first in a series of Pacific storm systems is now moving on to
the north coast with a band of warm sector precipitation now
moving through the central valley. So far, precipitation has been
very light and expect it to remain that way until main frontal
band moves through later this afternoon and evening. Cloud cover
associated with the light warm frontal precipitation has not kept
light fog from forming throughout the central valley this morning
but should be enough to keep it from becoming significantly dense.
Precipitation and winds will increase this afternoon as the
Pacific front pushes inland with strong enough winds likely to
warrant wind advisory now in place. Snow picks up this afternoon
as well over the Sierra Cascade range. Snow levels over the Sierra
will drop from around 5500 feet today to 4500 feet this evening
and tonight allowing for significant impacts to trans-Sierra
travel, especially when combined with the strong winds. Over the
northern mountains. with snow levels remaining generally above
3500 feet, impacts there will be minimal although areas above 3000
feet may receive an inch or two of snow this evening when snow
levels are lowest. The frontal band is forecast by models to move
into the Sierra late tonight continuing the precipitation there
while winds and precipitation decrease elsewhere. Showers continue
on Thursday under flat ridging before next Pacific storm system
moves onto the coast Friday morning.

This next system will slide across Norcal on Friday bringing
another round of rain, mountain snow and winds. A look at current
QPF forecasts indicates that this will not be as wet of a storm as
todays system with rainfall amounts about half to three quarter as
much as todays system. Winds will be a little less as well. One
significant difference with this system will be snow levels which
are expected to drop below 3000 feet over Shasta county and below
3500 to 4000 feet over the Sierra Cascade range making mountain
impacts more widespread. Saturday looks like a showery day under
brief flat ridging before next system arrives at the coast
Saturday night.

Cloudy cool conditions throughout the short term
forecast will keep daytime temperatures a little below normal with
overnight lows a bit above.

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

Precipitation spreads across the entire forecast area Saturday
night into Sunday as next Pacific frontal system impacts interior
NorCal. Models have trended down some on QPF and now suggesting
upwards of 1 to 2.5 inches in the Central Valley and foothills
and upwards of 3 to 4 inches in wetter mountain locations. Snow
possible down into the foothills with this system and several feet
of new snow expected at pass levels impacting travel. Strong
southerly winds forecast Sunday and wind advisories may be issued
for portions of Interior NorCal. Decreasing showers Monday into Tuesday
as high pressure returns to the forecast area.
&&

.AVIATION...

Pac fntl sys movg thru Intr NorCal attm with wdsprd MVFR/IFR and
isold LIFR nxt 24 hrs. Areas Sly sfc wnd gsts to 30 kts in Cntrl
Vly tda and S-SW gsts up to 45 kts ovr hyr mtn trrn. Sn lvls
035-045 ovr Nrn/Cstl mtns and 045-055 ovr Wrn Plumas/Siernev mtns
tda into Thu mrng.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 10 AM this morning to noon PST
Thursday for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

Wind Advisory from 4 PM this afternoon to midnight PST tonight
for Carquinez Strait and Delta-Central Sacramento Valley-
Motherlode-Northeast Foothills/Sacramento Valley-Northern
Sacramento Valley-Northern San Joaquin Valley-Southern
Sacramento Valley.

&&

In the hours before

Special weather statement, Jan 18, 5:08 AM PST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Sacramento CA
508 AM PST Wed Jan 18 2017

CAZ013>019-063-064-066>069-191300-
Shasta Lake Area / Northern Shasta County-
Burney Basin / Eastern Shasta County-Northern Sacramento Valley-
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Burney, Redding, Red Bluff,
Chico, Oroville, Marysville/Yuba City, Sacramento,
Fairfield/Suisun, Stockton, Modesto, Alder Springs, Lakeport,
Paradise, Grass Valley, Jackson, Chester, Quincy, and Blue Canyon
508 AM PST Wed Jan 18 2017

...STORMY WEATHER RETURNING TO NORTHERN CALIFORNIA OVER THE NEXT
SEVERAL DAYS...

A SERIES OF PACIFIC FRONTAL SYSTEMS WILL BRING AN END TO THE
PERIOD OF DRY WEATHER NORTHERN CALIFORNIA HAS EXPERIENCED OVER THE
LAST SEVERAL DAYS. THE FIRST STORM IN THE SERIES BEGUN MOVING
INTO NORCAL WEDNESDAY MORNING BRINGING LIGHT PRECIPITATION OVER
PARTS OF THE NORTH STATE. HEAVIER RAIN AND MOUNTAIN SNOW WILL BE
PUSHING OVER THE NORTH STATE BETWEEN WEDNESDAY AFTERNOON AND
THURSDAY.

THIS FIRST MODERATELY STRONG WEATHER SYSTEM WILL BRING BETWEEN
THREE QUARTERS AND TWO INCHES OF RAINFALL TO THE VALLEY FROM MID
DAY WEDNESDAY TO MID DAY THURSDAY. SOME FOOTHILL LOCATIONS COULD
SEE 3 INCHES OR MORE OF RAINFALL. SNOW LEVELS WILL START OUT
MODERATELY HIGH AT BETWEEN 5000 AND 6000 FEET BUT THEN LOWER TO
AROUND 4000 FEET BY THURSDAY AFTERNOON. SEVERAL INCHES OF SNOW
WILL BE POSSIBLE ABOVE 4000 FEET WITH UP TO A FOOT AND A HALF POSSIBLE
HIGHER ELEVATION AND TWO FEET OR MORE POSSIBLE HIGHEST PEAKS.

IN ADDITION TO THE RAIN AND SNOW...GUSTY WINDS ARE LIKELY WITH THE
WEDNESDAY/THURSDAY SYSTEM. WINDS GUSTS TO 40 MPH ARE FORECAST FOR
THE VALLEY AND UP TO 50 MPH OVER THE MOUNTAINS. WHITE-OUT
CONDITIONS WILL BE POSSIBLE AT TIMES OVER THE SIERRA CASCADE
RANGE.

AFTER A BREAK ON THURSDAY AFTERNOON AND EVENING ANOTHER STORM
SYSTEM WILL HIT NORTHERN CALIFORNIA ON FRIDAY. THIS SYSTEM WILL BE
A LITTLE WEAKER THAN THE PREVIOUS SYSTEM IN PRECIPITATION AMOUNTS
AND WIND BUT WILL COME WITH LOWER SNOW LEVELS GENERALLY BETWEEN
3000 AND 4000 FEET. ANOTHER PACIFIC STORM IS FORECAST TO MOVE
THROUGH AROUND SUNDAY BRINGING STILL MORE RAIN, WIND AND MOUNTAIN
SNOW BUT WITH EVEN LOWER SNOW LEVELS BETWEEN 2000 AND 3000 FEET.

TRAVEL IMPACTS OVER THE MOUNTAINS ARE LIKELY WITH EACH OF THESE
WEATHER SYSTEMS WITH CHAIN CONTROLS AND DELAYS LIKELY. LOCAL
FLOODING POTENTIAL WILL RETURN AS WELL ESPECIALLY AS RAINFALL
ACCUMULATION TOTALS RISE WITH EACH STORM. FINALLY...PERIODS OF
STRONG WINDS MAY BRING DOWNED TREES OR TREE LIMBS AND CAUSE POWER
OUTAGES ESPECIALLY LATE WEDNESDAY AND SUNDAY.

THOSE THAT MAY BE IMPACTED BY THIS SERIES OF STORMS SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:44 AM PSTRiver Flood WarningSTOTehama24 hr

Nearby

River Flood Warnings in California, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.